0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Levodopa Addiction and Factitious Disorder in a Patient With Idiopathic Parkinson’s Disease
Mia Zaharna; Mayur Pandya
The Journal of Neuropsychiatry and Clinical Neurosciences 2010;22:352.e11-352.e12.

To the Editor: Factitious disorder is characterized by the invention, production, or falsification of physical or psychological symptoms that feign a physical or mental disease. While it is often difficult to distinguish factitious disorder from a real medical illness, there are a series of characteristics described in the medical literature which are common to factitious disorders. We present a case of a woman with Parkinson’s disease and factitious disorder in which she presented her symptoms as more severe than they really were, even leaving in question her Parkinson’s diagnosis. She presented with episodes of psychosis with behavioral disturbance and an apparent addiction to carbidopa--dopa.

+

Case Report

A 70-year-old retired psychiatric nurse diagnosed with Parkinson’s disease 6 years ago was admitted to the inpatient psychiatric unit with worsening psychosis and behavioral disturbance. Symptoms of psychosis began 3 years ago and included auditory and visual hallucinations, suspiciousness and paranoia, disinhibition, and bizarre behavior. She had good insight that her hallucinations were not real. The intensity of the delusions and hallucinations varied from minimal paranoia and vague visual and auditory hallucinations to bizarre and vibrant episodes in which she would have visions of animals and people in the shape of the letter "H." At one point she tried to escape through the ceiling tiles in the hospital room and also attempted to barricade herself in the bathroom. Collateral information revealed that at home she had been running down the hall doing ballet-like dancing while holding a commode over her head.

Her past psychiatric history included an episode of major depression 30 years ago after a divorce. She was diagnosed with obsessive-compulsive personality disorder and generalized anxiety disorder 2 years after the diagnosis of Parkinson’s disease was made. There was no history of substance abuse or significant family psychiatric history.

She has had over 10 hospitalizations to medical units across the country for extreme presentations of Parkinson’s-related symptoms. However, records suggest that physical exam of the patient always failed to show significant objective signs of Parkinson’s other than mild bradykinesia or mild dyskinesia of the upper extremities at times.

She was treated with a combination of carbidopa/-dopa and ropinirole by her neurologist. She developed an addiction to the carbidopa/-dopa, often taking more than prescribed. Her Parkinson’s disease was under good control, and symptoms were minimal on presentation to our unit; however, her main complaint was episodes of "freezing" in which she would feel "stuck" and unable to walk. She reported that eating jelly beans relieved the freezing episodes.

Extensive lab testing was performed, and values were all normal. An MRI and a CT of the brain were unremarkable. Extensive neuropsychiatric testing was performed and showed an inclination toward somatization without significant psychosis or mood symptoms. Of note, clock drawing resulted in an elaborate clock, which she decorated until she was stopped in the interest of time.

Upon presentation to the psychiatric unit, she was taking carbidopa/-dopa, 25/100, 10 to 14 tabs daily; carbidopa/-dopa SR, 25/100, 1.5 tablets at night and one tablet at 4 a.m.; and ropinirole, 5 mg three times daily. She was also taking escitalopram, 20 mg daily, and quetiapine, 12.5 mg every evening. Her neurologist attempted to decrease the dosages of carbidopa/-dopa and ropinirole on several occasions due to the psychiatric manifestations. However, the patient resisted such changes, and psychiatric symptoms were managed with quetiapine.

On the inpatient unit, with the assistance of our movement disorder specialist colleague, the carbidopa/-dopa dose was tapered and quetiapine was increased without significant benefit. Quetiapine was replaced with olanzapine, and the hallucinations and paranoid delusions improved; however, the disinhibited behavior along with sudden and severe exacerbations of Parkinson’s symptoms continued in an episodic manner, which we felt to be related to a personality disorder.

+

Comment

Our patient was self-prescribing her Parkinson’s medications with subsequent hallucinations and disinhibited behavior.

Many of the drugs used to treat Parkinson’s disease have reinforcing properties due to dopamine’s link to the brain reward system and addiction.1 This case illustrates a probable -dopa addiction given the patient’s repeatedly increased -dopa usage despite psychiatric side effects. The literature reports that patients who develop a cyclical mood disorder, such as periods of depression and mania or hypomania, after misuse of dopamine replacement therapy have what is termed hedonistic homeostatic dysregulation.2,3 In such cases, patients may take excessive doses of -dopa to attain a psychological state rather than improve motor function. In our patient’s case, there may have been some level of improvement of motor function with the increased -dopa usage, but the inconsistency of the motor symptoms and the atypical presentation both on physical exam and in her neuropsychological evaluation suggest that the medication was being used more for psychological comfort. Once patients are started on -dopa, attempts to wean the medication often result in psychological and physiologic symptoms and signs of withdrawal.4 In addition, it appears that our patient experienced the depression associated with -dopa withdrawal and therefore may have exaggerated her motor symptoms in order to justify increased usage of the medication.

We believe that a large part of our patient’s symptoms were due to factitious disorder. Her children provided important details which revealed a possible financial incentive; however, in general, our patient’s need to assume the sick role did not appear to be externally motivated. Her children noted that if no one is present to assist her, she will resume normal activity in a reasonable period of time. When caregivers or potential caregivers are around, she will often have very dramatic freezing episodes, use pokers to help her reach even nearby objects, and insist on using a walker. However, in other cases, she walks and even dances, rearranges her house, and cleans without any difficulty at all. Her freezing episodes came at random, sometimes even minutes after a dose of -dopa, and were not related to wearing off of medications.

It is important that -dopa addiction in conjunction with factitious disorder presenting as exaggeration or invention of motor symptoms for the purpose of obtaining higher dosages of -dopa be considered in patients with Parkinson’s disease because of the challenges it presents for the patients, caregivers, and physicians.

.
Koob GF: Drugs of abuse: anatomy, pharmacology, and function of reward pathways. Trends Pharmacol Sci 1992; 13:177—184
 
.
Borek L, Friedman JH: Levodopa addiction in idiopathic Parkinson’s disease. Neurology 2005; 65:1508
 
.
Giovannoni G, O’Sullivan JD, Turner K, et al: Hedonistic homeostatic dysregulation in patients with Parkinson’s disease on dopamine replacement therapies. J Neurol Neurosurg Psychiatry 2000; 68:423—428
 
.
Steiner I, Wirguin I: Levodopa addiction in non-parkinsonian patients. Neurology 2003; 61:1451
 
+

References

.
Koob GF: Drugs of abuse: anatomy, pharmacology, and function of reward pathways. Trends Pharmacol Sci 1992; 13:177—184
 
.
Borek L, Friedman JH: Levodopa addiction in idiopathic Parkinson’s disease. Neurology 2005; 65:1508
 
.
Giovannoni G, O’Sullivan JD, Turner K, et al: Hedonistic homeostatic dysregulation in patients with Parkinson’s disease on dopamine replacement therapies. J Neurol Neurosurg Psychiatry 2000; 68:423—428
 
.
Steiner I, Wirguin I: Levodopa addiction in non-parkinsonian patients. Neurology 2003; 61:1451
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 56.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 18.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 18.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 56.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 14.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles